Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 215, NWS Dodge City, KS

June 24, 1999Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 1999, 8:40 PM CDT for Comanche County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 1999, 8:40 PM CDT (01:40 UTC)
Expired
Jun 24, 1999, 9:30 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Comanche County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
818 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:32 PM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jun 24, 3:32 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
332 PM CDT THU JUN 24 1999

DIFFICULT FCST TDY AS MID AND UPR LVL FLOW ALMOST NIL AND CNVCTV
OUTFLOWS EVERYWHERE.  PBLMS ARE MANIFOLD IN REFINING A MESOSCALE
FCST POORLY INITIALIZED BY MODELS AND DRIVEN BY NON-HYDROSTATIC
PROCESSES.

CNVCTV INDUCED VORT LINGERS OVR W KS FROM MRNG MCS AND IS REFIRING
STORMS ATTM IN MY NRN ZNS.  CAN ONLY GUESS AT WHERE OUTFLOW BNDRYS
WL BE OR HOW LONG LASTING THE SELF FEEDING CNVCTN WL LAST OR WERE IT
WL MOVE.  WL HV TO LEAVE POPS IN ALL ZNS TNGT AND WL ADJUST POPS
MOMENTS BEFORE SENDING ZNS FOR ONGOING CNVCTN. WL ALSO NEED FLASH
FLOOD WATCH FOR ZNS WITH ONGOING CNVCTN DUE TO SATURATED GROUND AND
WL HV TO FINALIZE THAT LIST JUST BEFORE ZNS ARE SENT AS WELL.

IN LTR PDS NO SIGN OF ANY POLAR SYSTEM CAPABLE OF CLEANING OUT THE
TROPICAL AIRMASS IN PLACE OVR THE RGN AS MDLS CONT TO LEAVE A SLOWLY
STRENGTHENING H5 RDG FM NM NE THRU KS WITH A DAILY HEAT LOW DVLPG
ANYWHERE IN THE LEE SLOPES FROM CO SO INTO THE TX PNHNDL.  THIS SHD
KEEP THE JUICE FOCUSED IN THE HI PLNS DEPENDENT UPON THE DRY LINE
EXISTENCE AND POSITION. CNVCTN TIMING AND LOCATION WL DEPEND AGN ON
LOCATION AND STRENGTH OF CNVCTV INDUCED VORT THUS WL LEAVE AT LEAST
SOME POPS ALL PDS ALLOWING FOR ADJUSTMENT FOR MESOSCALE FORCING BY
SHORT TERM FCSTS.

THE ONLY HOPE FOR RELIEF WOULD BE THE PAC SYSTEM NOW MOVG ON SHORE.
12Z H5 ANAL SHWG 110 METER HGT FALLS AND H20 VPR LOOP SUGGESTS VORT
IN BOTTOM OF UPR TROF OVR PAC MAY GO A BIT FARTHER S THAN NEW AVN
SUGGESTS BUT MUCH IS UNKOWN ABOUT THIS FEATURE UNTIL IT GETS ON
SHORE AND INTO THE DATA FIELDS WHERE MODELS WL BE ABLE TO BETTER
INITIALIZE IT.  FOR NOW WL STICK WITH PERSISTENT AND SLOWLY BUILDING
UPR RDG OVR FA AND THUS AT LEAST SOME CHC FOR SPOTTY CNVCTN NEXT 2
DAYS. MAIN MCS THREAT SHD END UP WAY N TMRW WHERE DVLPG LLJ
INTERSECTS WARM FNT IN DIFLUENT THKNS PTTN THO CANNOT RULE OUT A
ROGUE MCS JUST ABOUT ANYWHERE DUE TO CNVCTVLY INDUCED VORT.

MOS TEMPS A TOUCH TOO WRM EACH DAY DUE TO COPIOUS MSTR AND WL
ADJUST.

EXTENDED DISCUSSION...

NOT A LOT OF TIME FOR DETAILED ANALYSIS OF EXTENDED PACKAGE WITH
RECENT SHORT TERM ADJUSTMENTS AND SVR WX IN THE AREA TO DEAL WITH.
BUT OVERALL...NOT A LOT HAS CHANGED FROM YESTERDAY CONCERNING THE
EXTENDED PACKAGE. WITH ALL THE LOW LEVEL MOISTURE IN THE
REGION...AND NO SIGNIFICANT SUNNY SPELL TO HELP DRY THINGS UP OR
SHUNT THE MOISTURE OUT OF THE AREA...THE CHANCES OF AT LEAST LATE
DAY ISOLATED THUNDERSTORM FORMATION EACH DAY LASTING INTO THE
NIGHTTIME DURING THE ENTIRE PERIOD STILL LOOK PROMISING. THE BIGGEST
CHANCES WILL BE THIS WEEKEND AND THEN TOWARDS THE END OF THE
FORECAST PERIOD AS A VERY SIGNIFICANT WAVE IS EXPECTED TO ENTER THE
AREA VIA MRF GUIDANCE. THE DAY WITH THE LEAST CHANCE LOOKS TO BE
TUESDAY AS CURRENT MRF PROGS HIGH PRESSURE IN THE LOWER LEVELS. BUT
EVEN SO...WHO KNOWS HOW MANY BOUNDARIES AND LEFT OVER CONVECTION MAY
BE STILL BOUNCING AROUND THE AREA. GIVEN THIS UNCERTAINTY...FEEL
UNCOMFORTABLE WITHOUT HAVING AT LEAST A SLIGHT CHANCE.

FOR TEMPS...WILL CONTINUE WITH THINKING OF NEAR FMR GUIDANCE FOR
LOWS AND BELOW NORMAL FOR THE HIGHS GIVEN THE ABUNDANCE OF LOW LEVEL
MOISTURE.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 065/091 065/091 065 623
GCK 063/092 063/092 063 +23
EHA 062/093 062/093 062 424
LBL 063/092 063/092 063 623
HYS 066/089 066/089 066 523
P28 070/089 070/089 070 432

.DDC...FLASH FLOOD WATCH TONIGHT KSZ043>045-062>063-075>077.

JOHNSON/SLEIGHTER

In the hours before

Special weather statement, Jun 24, 4:30 PM CDT, 4 hours 10 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-250600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
430 PM CDT THU JUN 24 1999

...SPOTTER ACTIVATION MAY BE NEED THIS EVENING AND TONIGHT...

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE FOR SOUTHWEST AND PARTS
OF SOUTH-CENTRAL AND WEST-CENTRAL KANSAS THIS EVENING AND TONIGHT.
THE ATMOSPHERE CONTINUES TO REMAIN UNSTABLE WITH PLENTY OF AVAILABLE
MOISTURE FOR THUNDERSTORM FORMATION.

THE STEERING WINDS...OR THE WINDS WHICH GREATLY INFLUENCE THE
THUNDERSTORM SPEED AND DIRECTION...ARE RELATIVELY LIGHT. THIS WILL
CAUSE THE STORMS TO REMAIN OVER ONE LOCATION FOR AN EXTENDED PERIOD
OF TIME. THIS COULD RESULT IN FLASH FLOODING TO OCCUR...ESPECIALLY
GIVEN THE FACT THAT THE AREA HAS BEEN INUNDATED BY COPIOUS AMOUNTS
OF RAIN THE PAST SEVERAL DAYS.

LARGE HAIL AND GUSTY WINDS ARE ALSO POSSIBLE WITH SOME OF THESE
STORMS...BUT FLASH FLOODING WILL BE THE MAIN PROBLEM.

FOR ADDITIONAL WEATHER INFORMATION...YOU MAY VISIT OUR WEB SITE AT:
HTTP://WWW.DODGECITY.NET/NWS/

SLEIGHTER

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.